Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Bismarck, ND

July 16, 2001Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2001, 4:21 PM CDT for Divide County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2001, 4:21 PM CDT (21:21 UTC)
Expired
Jul 16, 2001, 5:25 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Divide County, ND

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2001-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2001-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 162123
SVRISN

NDC023-162225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
421 PM CDT MON JUL 16 2001

THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DIVIDE COUNTY IN NORTHWESTERN NORTH DAKOTA

* UNTIL 525 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF CROSBY... MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROSBY AT 430 PM CDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

THOMSON


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:05 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 16, 3:05 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT MON JUL 16 2001

SFC TROUGH BOUNDARY FROM NWRN ND TO NEAR BIS AND MBG REMAINS OVER
THE AREA OVERNIGHT. DWPTS REMAIN IN THE 60S TO LOWER 70S THIS
EVE...AND FCST SOUNDINGS INDICATE STNS REACHING CONVECTIVE TEMPS
THIS AFTN/EVE...EXCEPT BIS AREA. TSTMS HAVE FORMED IN SASKATCHEWAN
JUST EAST OF SFC BOUNDARY AND ARE BEGINNING TO FORM SEWD ALONG IT.
WL PUT TSTM CHC IN FOR THE EVE ALONG BOUNDARY AND EWD. ETA IS THE
ONLY MODEL THAT BRINGS A WEAK VORT INTO SRN ND THIS AFTN AND KEEPS
IT THERE OVERNIGHT...SO ATTM THINKING AFTN HEATING ALONG BOUNDARY IS
THE KICKER FOR TSTM ACTIVITY TONIGHT (EVE HOURS)...BUT MAINLY ALONG
AND NORTHEAST OF THE SFC BOUNDARY. OTHER MODELS INDICATE NVA OVER
SWRN/S CNTRL ND TONIGHT...AND SW OF SFC BOUNDARY SCT CU ARE NOT
DEVELOPING VERTICALLY. UNLESS THIS CHANGES OVER THE NEXT HOUR WL
KEEP POPS OUT OF SWRN ND...OR PUT ONLY A SLGHT CHC. JMS AREA MAY
RECEIVE REMNANTS OF EVE/OVERNIGHT ACTIVITY IN ERN SD.

DRY AIR MOVES INTO WRN ND ON TUE AS PAC AIR PUSHES IN. THIS DWPT
DIFF WOULD SERVE AS A SFC CONVERGENCE ZONE ON TUE FOR CONVECTION.
CAPES HIGH AND LIS NEGATIVE THROUGHOUT FCST PERIOD. INSTABILITY IN
PLACE...SO LOOKING FOR FORCING OR HEATING/CONVECTIVE TEMPS. ONLY
SHORTWAVE IN THE STA ON TUE IS A VORT IN SD AFFECTING SRN ND IN THE
AFTN. HOWEVER...PREV MENTIONED SFC BOUNDARY IN PLACE AND CONVECTIVE
TEMPS ARE REACHED BY 00Z WED. WL PUT AFTN POPS IN. TUE NIGHT A VORT
OR TWO MOVES SW TO NE ACROSS THE REGION AND SFC DWPT BOUNDARY
REMAINS. BEST CHC SHOULD BE BIS/JMS WI VORT PLACEMENT.

ON WED DWPT POOLING BRINGS HIGH DWPTS BACK TO NWRN ND AND VORT
ACTIVITY SHIFTS TO NRN ND. WED NIGHT AVN SHOWS STRONG VORT IN CNTRL
SD MOVING NEWD OVERNIGHT AND BIS/JMS SHOULD HAVE THE BEST CHC TSTMS.

THE EXTENDED MODELS KEEP THE H500 SWLY FLOW OVER ND THROUGH SAT AND
SAT NIGHT...THEN FLOW BECOMES ZONAL FOR SUN/MON. WL PUSH BACK DRY
WORDING TO SUN AND MON...WITH CHC TSTMS EACH DAY UNTIL THEN.

.BIS...NONE.

VINING

In the hours before

Special weather statement, Jul 16, 1:55 PM CDT, 2 hours 26 minutes before
NDZ001-161955-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
155 PM CDT MON JUL 16 2001

LOCAL RADAR IN WILLISTON INDICATES AN ISOLATED THUNDERSTORM IN
EXTREME NORTHEASTERN DIVIDE COUNTY...ABOUT 5 MILES NORTHWEST OF
NOONAN. THE STORM IS NEARLY STATIONARY AND MAY PRODUCE A PERIOD OF
HEAVY RAIN...GUSTY WINDS AND DANGEROUS LIGHTNING BEFORE SLOWLY
MOVING EAST OUT OF THE COUNTY.

THOMSON
Special weather statement, Jul 16, 3:41 PM CDT, 40 minutes before
NDZ001-162145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
341 PM CDT MON JUL 16 2001

LOCAL RADAR INDICATES AN ISOLATED THUNDERSTORM ABOUT 10 MILES
NORTHWEST OF AMBROSE...ON THE BORDER BETWEEN DIVIDE COUNTY AND
SASKATCHEWAN. THE STORM IS NEARLY STATIONARY. PEOPLE IN EXTREME
NORTH CENTRAL DIVIDE COUNTY MAY SEE HEAVY RAIN...DANGEROUS
LIGHTNING AND GUSTY WINDS FROM THIS STORM.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:57 AM CDTFlash Flood WarningBISSioux3 hr
Jul 16, 2:45 AM CDTSevere Thunderstorm WarningBISEmmons, McIntosh45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.